1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2017 »
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

old+metformin=low B12

Discussion in 'Ask A Question' started by anon125, Sep 13, 2017.

  1. anon125

    anon125 · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    3
    As i have been very tired for a few months... blood test shows low B12.
    doc says eat a B12 diet.
    I am on the low carb - meat and green veg diet - great for B12.
    Now i learn that old plus history of metformin can mean low absorption of B12.
    so pills are not such a good idea. will try shots - injections.

    all of you folks who already know all this... have you changed from the metformin to something else?
    thanks
    i am type 2
     
  2. Guzzler

    Guzzler Type 2 · Well-Known Member

    Messages:
    905
    Likes Received:
    878
    Trophy Points:
    113
    Hi there anon and welcome to the forum.
    With any drug there are side effects/risks. The malabsorption of vitB12 caused by Metformin is the price I pay for a lessening of liver dumps and the protection of organs. You must weigh up which one concerns you the most and decide from there. I, too, eat a B12 freindly diet but will keep an eye on levels if they are flagged up in my regular blood tests. As B12 is useful for a number of diabetes related complications, not least neuropathies, it is wise, I think, to be aware if levels drop.
     
    • Like Like x 1
  3. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    12,336
    Likes Received:
    11,965
    Trophy Points:
    298
    Are your levels low enough to be given b12 injections?

    Those on lchf and metformin-eapecialy those cutting out foods with fortified B12 like bread and cereals may well have to suppeent with sublingual b12 tablets or transdermal patches.

    If its dietary caused (including metformin), its not officially pernicious anaemia.

    My levels are 210 and injections start at levels under 197 in our area.
    Although I eat a lit of food with b12 and folate in, its still not enough. My GP as well doesnt worry about lack of b12 on body unless it drops to 100!! I know I feel horrible at levels under 280 so am currently supplementing.

    However, I had official pernicious anaemia 10 years ago but a GP IN Wales stopped the injections. We were moving back to England so I thought I would wait for them to drop again. They didnt. Without any supplementsborbinections they rose to 1598. I had cancer found 6 minths later. Since having bith cancers removed they have now dropped back to 210. I'm supplementing till November and see if sublingual tablets and the transdermal patches will rise my levels. I am definitely feelung better.

    I am T1 and not on metformin.

    If you are tablet or diet low though you may need to supplement. If you are under target level then younshould be given injections immediately.
     
  4. anon125

    anon125 · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    3
    thanks
    how do i set this up so i get emails when helpful people reply?
     
  5. Contralto

    Contralto Other · Well-Known Member

    Messages:
    4,877
    Likes Received:
    5,092
    Trophy Points:
    198
    I was low B12 before I was diabetic. Until recently, I was giving myself injections of compounded cobalomin twice a week but because of some pharmacy in another state compounding incorrectly, I currently have no source for the injectible kind.

    What works is sublingual B12 tablets which you put under your tongue. Depending on whether or not you have pernicious anemia or this is something caused by something else, you might have to do this several times a day. The shots you would have at a doctor would not be compounded but rather have a preservative, which itself is not great for your health, so I would start with a sublingual unless the doc wants to inject you and retest you. A week on B12 sublinguals usually gets a good response, btw.

    On this forum, and then I read the research, Metformin causes a Co-enzyme Q10 reduction. This is something you take over the counter. I take a vegetarian capsule that does pretty well and it is not megabucks but you do have to hunt around among the better brands. Skip the ones that are compounded with everything else and its cousin.

    Ask your doc for non thymerisol injections of B12 plus it is really easy to inject yourself at home
     
  6. rosalindp

    rosalindp Type 2 · Member

    Messages:
    17
    Likes Received:
    6
    Trophy Points:
    23
    You can do it when you first post the question. There are boxes to tick under the "Create a new thread" button,
     
  7. anon125

    anon125 · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    3
    does low B12 affect blood sugar readings?
    thanks
     
  8. dbr10

    dbr10 Type 2 · Well-Known Member

    Messages:
    1,228
    Likes Received:
    777
    Trophy Points:
    173
    You could try a sublingual B12 supplement
     
  9. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    12,336
    Likes Received:
    11,965
    Trophy Points:
    298
    not that I have ever found but I am type 1.
    Hope this may bump post up for T2's to chip in...
     
  10. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    12,336
    Likes Received:
    11,965
    Trophy Points:
    298
    Do try a sublingual methacobalim b12 tablet and see if this helps.
    I had injections for years and if its from dietary/metformin then an injection sounds an eaay fix... but they arent.. honest..
     
  11. Art Of Flowers

    Art Of Flowers Type 2 · Well-Known Member

    Messages:
    720
    Likes Received:
    1,009
    Trophy Points:
    158
    I was having pins and needles in my hands and memory loss which I attributed to Metformin. See https://www.diabetesdaily.com/blog/...her-risk-of-alzheimers-and-parkinsons-393789/ For this reason I cut down to only one pill a day last February and stopped Metformin completely last May. My HbA1C levels still dropped to almost non-diabetic levels despite cutting back on Metformin because I was eating a low carb diet. I also found that Metformin was also giving me a fractured sleep pattern as I had to get up to use the bathroom at night and then I was feeling tired during the day.

    Because of the pins and needles sensation I had a B12 test at my last blood test and now I find my B12 levels are OK. I did suspect the lack of B12 causes both neuropathy and memory loss. Overall the benefits of Metformin are small when compared with using a LCHF diet. If you can control your blood sugars through a low carb diet then there is no reason to take Metformin if you are getting adverse side effects from it.
     
  12. JohnEGreen

    JohnEGreen Type 2 (in remission!) · Well-Known Member

    Messages:
    3,918
    Likes Received:
    8,764
    Trophy Points:
    178
    I take B12 supplements regularly 1000 microgram tablets and also take CO-Q10.
     
  13. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    12,336
    Likes Received:
    11,965
    Trophy Points:
    298
    Agree with memory loss totally.. although I think its also concentration as well.

    Know I've had memoy test done recently and showed ok, but poor concentration.

    Now taking sublingual and both memory and concentration improving.. (despite not concentrating on speed lmit or camera today!!-lol).
     
  14. anon125

    anon125 · Member

    Messages:
    5
    Likes Received:
    2
    Trophy Points:
    3
    thanks everyone
    i see there are 2 types of metformin.
    regular and long lasting. i wonder if they both have the B12 effect
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook